Alert archive / Montana / Winter Storm Warnings in 2018

Winter Storm Warning 13, NWS Billings, MT

April 30, 20184 counties in Montana

NWS Billings, MT issued this winter storm warning at Apr 30, 2018, 3:15 AM MDT for 4 counties in Montana. It took effect at Apr 30, 2018, 6:00 AM MDT. It was in force for 21 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2018, 3:15 AM MDT (09:15 UTC)
In effect from
Apr 30, 2018, 6:00 AM MDT
Expired
May 1, 2018, 3:27 AM MDT
In force
21 hr
Issued by
NWS Billings, MT

Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 93 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:00 PM MDTSNOW 118 Sw Fishtail, MT
May 1, 1:00 AM MDTSNOW 113 Ene Wilsall, MT
May 1, 1:00 AM MDTSNOW 126 Ese Emigrant, MT
May 1, 1:00 AM MDTSNOW 214 W Nye, MT
May 1, 1:00 AM MDTHEAVY SNOW 75 W Red Lodge, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS45 KBYZ 300915
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
315 AM MDT Mon Apr 30 2018

WYZ098-010915-
/O.UPG.KBYZ.WS.A.0009.180430T1200Z-180501T1800Z/
/O.NEW.KBYZ.WS.W.0013.180430T1200Z-180501T1800Z/
Northeast Bighorn Mountains-
Including the locations of  Burgess Jct
315 AM MDT Mon Apr 30 2018

...WINTER STORM WARNING IN EFFECT UNTIL NOON MDT TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 14
  inches.

* WHERE...Northeast Bighorn Mountains.

* WHEN...Until noon MDT Tuesday.

* ADDITIONAL DETAILS...Plan on difficult travel and back country
  conditions. Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$

MTZ067-010915-
/O.NEW.KBYZ.WS.W.0013.180430T1200Z-180501T1800Z/
Absaroka/Beartooth Mountains-
Including the locations of  Cooke City
315 AM MDT Mon Apr 30 2018

...WINTER STORM WARNING IN EFFECT UNTIL NOON MDT TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 14
  inches on north facing slopes. 

* WHERE...Absaroka/Beartooth Mountains.

* WHEN...Until noon MDT Tuesday.

* ADDITIONAL DETAILS...Plan on difficult travel and back country
  conditions. Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$
3 follow-up statements
374 
WWUS45 KBYZ 302055
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
255 PM MDT Mon Apr 30 2018

WYZ098-011800-
/O.CON.KBYZ.WS.W.0013.000000T0000Z-180501T1800Z/
Northeast Bighorn Mountains-
Including the locations of  Burgess Jct
255 PM MDT Mon Apr 30 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Periods of heavy snow. Additional snow accumulations of 6
  to 10 inches. Heaviest amounts on north facing slopes above 7000
  ft.
 
* WHERE...Northeast Bighorn Mountains.

* WHEN...Until noon MDT Tuesday.

* ADDITIONAL DETAILS...Plan on slick and slushy roads, including 
  Highway 14. Be prepared for significant reductions in visibility
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food and water in 
your vehicle in case of an emergency. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$

MTZ067-011800-
/O.CON.KBYZ.WS.W.0013.000000T0000Z-180501T1800Z/
Absaroka/Beartooth Mountains-
Including the locations of  Cooke City
255 PM MDT Mon Apr 30 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Periods of moderate to heavy snow. Additional snow
  accumulations of 4 to 8 inches. Heaviest amounts on north facing
  slopes above 7000 ft. 

* WHERE...Absaroka/Beartooth Mountains.

* WHEN...Until noon MDT Tuesday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions in the
  high country. Be prepared for significant reductions in
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food and water in 
your vehicle in case of an emergency. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$
200 
WWUS45 KBYZ 010312
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
912 PM MDT Mon Apr 30 2018

WYZ098-011800-
/O.CON.KBYZ.WS.W.0013.000000T0000Z-180501T1800Z/
Northeast Bighorn Mountains-
Including the locations of  Burgess Jct
912 PM MDT Mon Apr 30 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Periods of heavy snow. Additional snow accumulations of 4
  to 8 inches. Heaviest amounts on north facing slopes above 7000
  ft.

* WHERE...Northeast Bighorn Mountains.

* WHEN...Until noon MDT Tuesday.

* ADDITIONAL DETAILS...Plan on slick and slushy roads, including 
  Highway 14. Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$

MTZ067-011800-
/O.CON.KBYZ.WS.W.0013.000000T0000Z-180501T1800Z/
Absaroka/Beartooth Mountains-
Including the locations of  Cooke City
912 PM MDT Mon Apr 30 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Periods of moderate to heavy snow. Additional snow
  accumulations of 4 to 6 inches. Heaviest amounts on north 
  facing slopes above 7000 ft.

* WHERE...Absaroka/Beartooth Mountains.

* WHEN...Until noon MDT Tuesday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions in 
  the high country. Be prepared for significant reductions in 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$
064 
WWUS45 KBYZ 010927
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
327 AM MDT Tue May 1 2018

MTZ067-WYZ098-011030-
/O.CAN.KBYZ.WS.W.0013.000000T0000Z-180501T1800Z/
Absaroka/Beartooth Mountains-Northeast Bighorn Mountains-
327 AM MDT Tue May 1 2018

...WINTER STORM WARNING IS CANCELLED...

Snow will continue to taper off this morning with only light
additional accumulations expected. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Apr 29, 9:08 PM MDT, 6 hours 7 minutes earlier.

Area forecast discussion, Apr 29, 9:08 PM MDT, 6 hours 7 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
908 PM MDT Sun Apr 29 2018

.UPDATE...
Showers and thunderstorms have swept through the area this
evening and most locations are relatively quite right now. Deep
upper low over Idaho drops toward northern Utah tonight and keeps
upper divergence going through the night, especially over the
west. Idea here is that showers should work back into western
areas tonight and gradually spread east into central zones
overnight into Monday morning. Atmosphere has stabilized behind
the wave of showers and have trimmed PoPs and convection chances
to reflect this. Will have to watch for potential for fog over
the east late tonight as temp/dp spreads were quite tight along
with a wet ground with fresh rainfall. TWH

&&

.SHORT TERM...valid for Mon and Tue...

Showers and thunderstorms were increasing in coverage this
afternoon as an upper trough and associated low over the interior
Pac NW moved closer to the area. Expect showers and thunderstorms
to continue to increase in coverage this afternoon into the
evening as a vorticity max and coincident jet max aloft round the
low and move through the area. Modest instability and shear will
allow for some stronger storms for mainly eastern areas with wind
being the main threat, although can't rule out some hail as well
with low freezing levels. Hi-res guidance shows most of the
shower/thunderstorm activity in the east morphing into linear
clusters and exiting the area by 9pm this evening. There looks to
be a brief break in precipitation later this evening and overnight
before showers increase again into Monday as the aforementioned
trough continues to move east and settles in over the region.
Shower chances look to continue at least through Tuesday, highest
over the southern foothills and mountains with several inches of
snow possible over the high country and a rain/snow mix for some
of the foothill locations.

Liquid precipitation amounts through Tuesday will generally range
from 0.50" or more south of a Livingston to Billings to Baker line
with lesser totals to the north. Areas around the Bighorn foothills
could see totals approaching an inch. Snow amounts for the
mountains through Tuesday will generally range from 6 to 12
inches, with a bit higher totals possible for the Bighorn
Mountains. Have gone ahead and issued a Winter Storm Watch for the
northeast Bighorn Mountains from Monday morning through Tuesday
morning. High temperatures in the 50s can be expected for Monday
and Tuesday. Low temperatures will range from the 30s west to 40s
east tonight, with 30s Monday night and Tuesday night. STP

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Unsettled conditions anticipated at the beginning of the long
term period on Wednesday. A weak disturbance moving southeast
will produce scattered rain showers and mountain snow showers in
the afternoon. We can also expect cooler temperatures in the low
to mid 60s through the afternoon. Temperatures warm up and
conditions become mostly dry Thursday and Friday as northwest flow
around a weak ridge of high pressure moves into the area. A few
isolated showers could develop on Friday afternoon, but most of
the region will remain dry.

Looking ahead to the weekend, there is better agreement in the
models that a disturbance approaches the region for the weekend.
This will increase the chances for showers and thunderstorms
across the area along with cooler temperatures. Dobbs

&&

.AVIATION...

Widespread showers have cleared the region this evening.
Northwest winds will prevail overnight, with improving conditions.
Another round of showers will brings potential restrictions
Monday morning, with more widespread precip and lowering
conditions through Monday afternoon/evening. Accumulating snow and
obscured conditions are expected in area mountains through the
day Monday. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 043/053 039/057 039/063 043/069 046/070 046/072 044/068
    26/W    55/W    22/W    11/B    11/B    12/T    23/W
LVM 036/051 033/054 033/059 036/064 040/067 041/067 038/064
    46/W    54/T    33/W    11/B    12/W    23/T    34/W
HDN 043/054 040/057 038/065 041/070 044/072 046/074 043/070
    16/W    75/W    22/W    12/W    12/W    12/T    33/W
MLS 046/055 039/055 038/064 043/069 044/069 045/072 044/070
    23/W    55/W    11/B    12/W    11/B    11/B    22/W
4BQ 044/054 040/054 037/062 040/066 043/068 045/070 043/067
    15/W    65/W    12/W    11/B    11/B    11/B    23/W
BHK 045/054 039/052 035/062 040/066 042/068 042/069 041/067
    32/W    35/W    11/U    11/B    11/B    11/B    23/W
SHR 042/050 038/054 035/059 037/064 041/067 043/068 041/065
    28/W    86/W    23/W    21/B    12/W    12/T    23/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...Winter Storm Watch in effect from 6 AM MDT Monday through
      Tuesday morning FOR ZONE 98.

&&

weather.gov/billings
Hazardous weather outlook, Apr 30, 3:11 AM MDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
311 AM MDT Mon Apr 30 2018

MTZ028>042-056>058-063>068-WYZ098-099-301015-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
311 AM MDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

Winter Storm Warnings are in effect for area mountains. Please see
the latest forecast for details.

In the hours before

Local storm report, Apr 29, 9:16 PM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
916 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     NON-TSTM WND GST 13 NE BAKER             46.48N 104.07W
04/29/2018  M56.00  MPH      FALLON             MT   MESONET

&&

TWH

Nearby

Winter Storm Warnings in Montana, 2018Winter Storm Warnings in Wyoming, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.